Iowa, 2020

Winter Storm in Iowa, December 29, 2020

December 29, 2020 · NWS OAX · 6 events in 6 counties and zones

A winter weather system impacted the area bringing wide swaths of 5 to 7 inches of snow. Farther to the south, ice accumulated on top of the snowfall.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A winter weather system impacted the area bringing wide swaths of 5 to 7 inches of snow. Farther to the south, ice accumulated on top of the snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 28, 11:29 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Dec 28, 11:29 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1129 PM CST Mon Dec 28 2020

...Updated Aviation Forecast Discussion...

.UPDATE...
Issued at 1045 PM CST Mon Dec 28 2020

The Omaha metro area was added to the winter storm warning just
after 10 pm. Overall however, our winter storm messaging remains
the same. Seeing consistency in the HRRR/RAP/Nam models in showing
snow totals along I80 closer to the 6-7 inch range now, thus
felt we needed to get a few more counties into the existing winter
storm warning. This is likely just north of the transition zone
to sleet, where we could see snowfall rates of 1" per hour for a
few hours during the afternoon where nearly isothermal conditions
exist through a deep layer. Still some small concern that we
could mix with sleet as far north of I80 which would jeopardize a
7 inch total. But if that happens, that could compound travel
issues even more . And there is still the concern of freezing
drizzle at the end of event for an hour or two as we lose deep
layer saturation, which could slicken things up even more. Bottom
line, the afternoon commute will be significantly impacted.

UPDATE Issued at 833 PM CST Mon Dec 28 2020

Forecast overall remains in good shape, but made some minor
tweaks to the grids on timing of the arrival of the snow through
6am.

Looking at 00z models just starting to come in, feel OK with the
area of the winter storm warning and the potential for 6 inches of
snow for southwest IA and a few counties in southeast NE, but also
the potential for a mix of freezing rain/sleet. However, the 00Z
Nam is now focusing a heavy band of snow perhaps one tier of
counties northward, which would put this moreso toward I80.
Conceptually, this is likely an area that could see heavy
snowfall, just north of where the snow/freezing rain line could be
setting up. This is also supported by the 00z HRRR model, but not
necessarily other Hires models such as the RAP, the 3km Nam, or
the Hires ARW/NMM. Very challenging forecast as an expansion of
the winter storm warning may be needed into the Omaha metro area
if the 00Z Nam/HRRR are correct. Will continue to look over data.

&&

.DISCUSSION...
Issued at 347 PM CST Mon Dec 28 2020

.Impact Summary:

A winter storm will affect the region beginning tonight and
continuing into Tuesday night. Accumulating snow and ice will result
in minor to moderate travel impacts.

.Tonight through Tuesday night:

The forecast remains largely on track with the overall idea that the
split-stream system deepens through the evening over the Northern
Great Plains, making it to the area tonight. The trends in model
output have decreased overall model QPF output across much of
eastern Nebraska and southwestern Iowa, but regardless a slug
moisture is expected to be accompanied by strong warm air
advection and a strong low-level jet. Certain features of note
this forecast period is a rather deep nearly-isothermal layer that
for much of the area sits right around or just above freezing.
850 mb temperatures reach above freezing generally southeast of
I-80 and indicates a region where increased melting to occur aloft
and increased freezing rain at the surface where surface
temperatures are at or below 32 degrees. Just north of the
transition zone between the better snow and increasing ice is an
area where heavier snowfall could occur as better dendrite
maintenance and aggregation can happen. With the current model
suite, the are of heavier snowfall looks like it could be from
Nebraska City/Plattsmouth extending northeastward into central
Iowa. This zone is still in flux, but is expected to occur just
north of the snow/freezing rain transition area.

Snow is expected to begin overspreading the around midnight tonight,
beginning as snow and reach the Omaha area around 6 am. Surface
temperatures are expected to begin warming through the morning, with
freezing rain beginning to reach into southern Nebraska after 9 am.
Beginning just after noon, a period of peak snowfall and general
precipitation intensity is expected to occur and will be where a
good chunk of snowfall and ice accumulation occur. Mid-to-late
afternoon will begin the intrusion of dry mid-level air into
northeastern Nebraska and will cause the back end of the snow to
begin mixing in freezing drizzle, and could deposit a glaze over
the fresh snow. Snow/freezing rain and drizzle are expected to
exit the area during the overnight to early morning hours.

The general snowfall forecast of total amounts of 2" to 4" over
southeast NE and 3" to 6" elsewhere across the area continues to
look on track, with a glaze of ice expected over much of the area on
the backside of the snowfall. In far southeast Nebraska, high
moisture output is expected to make increase ice accumulation with
amounts reaching just over 0.25" just southeast of Falls City. As
mentioned before, an area of higher snowfall is possible just north
of the snow to ice transition and could push snow amounts slightly
higher than 6".

.Wednesday and Thursday:

Winds out of the northwest are expected to increase and usher in
cold temperatures with highs in the 20's expected.

.Friday through Monday:

Mid-level troughing is expected to pass through the area and an
northeastward-ejecting surface cyclone looks to clip southeastern
Nebraska and southwest Iowa, bring chances for light snow back to
those areas. Following the departure of that system early Saturday,
dry weather and a warming trend looks to take us into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1126 PM CST Mon Dec 28 2020

Still VFR conditions, but that will drop to MVFR once the snow
moves in, which is just a couple of hours away from KLNK, and
about 3 hours from KOFK, but not for 4-6 hours at KOMA. Once the
snow moves in, IFR conditions will eventually develop with
visibility down to 1/2 mile for a few hours with moderate
snowfall. Still expected the snow to transition to freezing
drizzle on the back edge, say 22-24z. Snow amounts at KLNK/KOFK
3-6 inches, and 4-7 inches at KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 6 AM Tuesday to 6 AM CST Wednesday
     for NEZ015-034-045-090>093.

     Winter Storm Warning from 6 AM Tuesday to 6 AM CST Wednesday for
     NEZ052-053-067-068.

     Winter Weather Advisory until 6 AM CST Wednesday for NEZ011-012-
     016>018-030>033-042>044-050-051-065-066-078-088-089.

IA...Winter Weather Advisory from 6 AM Tuesday to 6 AM CST Wednesday
     for IAZ043-055.

     Winter Storm Warning from 6 AM Tuesday to 6 AM CST Wednesday for
     IAZ056-069-079-080-090-091.

&&

UPDATE...DeWald
DISCUSSION...Petersen
AVIATION...DeWald
Hazardous weather outlook, Dec 28, 10:56 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1056 PM CST Mon Dec 28 2020

NEZ011-012-016>018-030>033-042>044-050-051-065-066-078-088-089-
291900-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-
Platte-Colfax-Dodge-Butler-Saunders-Seward-Lancaster-Saline-
Jefferson-Gage-
1056 PM CST Mon Dec 28 2020

This Hazardous Weather Outlook is for portions of east central
Nebraska...northeast Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

A Winter Weather Advisory is in effect from midnight until 6 AM
Wednesday.

Snow will develop tonight and continue into Tuesday evening
before diminishing. The snow could end as a period of freezing
drizzle. Peak snow intensities are expected from mid morning on
Tuesday into Tuesday afternoon, making the afternoon or evening
commute difficult.

Total snow accumulations will range from three to six inches. Up
to a tenth of an inch of flat ice accumulation is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ043-055-NEZ015-034-045-090>093-291900-
Monona-Harrison-Thurston-Burt-Washington-Johnson-Nemaha-Pawnee-
Richardson-
1056 PM CST Mon Dec 28 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

A Winter Weather Advisory is in effect from 6 AM Tuesday until 6
AM Wednesday.

Snow will develop by 6 AM on Tuesday and continue into Tuesday
night before diminishing. Some light freezing rain or sleet could
mix with the snow across southeast Nebraska. And the wintry
precipitation could end as a period of freezing drizzle tomorrow
evening. Peak snow intensities are expected from mid morning on
Tuesday into Tuesday afternoon, making the afternoon or evening
commute difficult.

Total snow accumulations will range from three to six inches. Up
to a tenth of an inch of flat ice accumulation is also possible.
Locally higher ice accumulation may occur over far southeast
Nebraska which could result in damage to trees and powerlines.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ056-069-079-080-090-091-NEZ052-053-067-068-291900-
Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Douglas-Sarpy-
Cass-Otoe-
1056 PM CST Mon Dec 28 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

A Winter Storm Warning is in effect from 6 AM Tuesday until 6 AM
Wednesday.

Snow will develop by 6 AM on Tuesday and continue into Tuesday
night before diminishing. There is the potential for the snow to
mix with sleet or freezing rain south of Interstate 80. And the
wintry precipitation could as a period of freezing drizzle Tuesday
evening. Peak snow intensities are expected from mid- morning
Tuesday into Tuesday afternoon, making the afternoon or evening
commute difficult.

Total snow accumulations will range from four to seven inches. Up
to a tenth of an inch of flat ice accumulation is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Fremont

When
December 29, 3:00 AM CST to 3:00 PM CST
Where
Fremont forecast zone
Reported by
COOP Observer
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

COOP Observer reported 8.0 inches of snowfall.

Winter Storm, Mills

When
December 29, 3:30 AM CST to 3:00 PM CST
Where
Mills forecast zone
Reported by
CoCoRaHS
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

CoCoRaHS report of 8.1 inches of snowfall.

Winter Storm, Page

When
December 29, 3:30 AM CST to 4:00 PM CST
Where
Page forecast zone
Reported by
COOP Observer
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

COOP Observer reported of 7.6 inches of snowfall.

Winter Storm, Montgomery

When
December 29, 4:00 AM CST to 4:00 PM CST
Where
Montgomery forecast zone
Reported by
Emergency Manager
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Emergency Manager reported 9.5 inches of snowfall.

Winter Storm, Pottawattamie

When
December 29, 4:30 AM CST to 3:00 PM CST
Where
Pottawattamie forecast zone
Reported by
Emergency Manager
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Emergency Manager reported 6.0 inches of snowfall.

Winter Storm, Shelby

When
December 29, 5:30 AM CST to 2:00 PM CST
Where
Shelby forecast zone
Reported by
Public
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Snowfall analysis shows 6.0 inches of snow in portions of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928361, 928363, 928365, 928366, 928370, 928369.